Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 96, NWS Fort Worth, TX

May 1, 2003Coryell County, Hamilton County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 1, 2003, 5:57 PM CDT for Coryell County, Hamilton County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 5:57 PM CDT (22:57 UTC)
Expired
May 1, 2003, 7:00 PM CDT
In force
63 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Coryell County, TX, Hamilton County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 2:55 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2698 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 012257
SVRFTW
TXC099-193-020000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
555 PM CDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CORYELL COUNTY IN NORTH CENTRAL TEXAS
  HAMILTON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 700 PM CDT

* AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A  
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF EVANT...MOVING SOUTHEAST  
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEE HOUSE AND PEARL AROUND 620 PM CDT

THIS WARNING EXTENDS THE WARNING THAT WAS PREVIOUSLY IN EFFECT FOR 
CORYELL AND HAMILTON COUNTIES. HAIL TO THE SIZE OF GOLFBALLS AND 
WIND GUSTS TO 60 MPH ARE LIKELY. THIS STORM HAS A HISTORY OF 
PRODUCING GOLFBALL SIZE HAIL NEAR HAMILTON. 

FOR YOUR PROTECTION MOVE TO A STURDY SHELTER AND STAY AWAY FROM 
WINDOWS UNTIL THE STORM PASSES.

A TORNADO WATCH IS IN EFFECT FOR THE WARNING AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY
LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 3161 9815 3148 9829 3109 9789 3129 9768

$$

65/DD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:20 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 1, 3:20 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
320 PM CDT THU MAY 1 2003

UPDATED TO INCLUDE TORNADO WATCH COUNTIES

SHORT RANGE MODELS IN PRETTY GOOD AGREEMENT IN THE NEXT 24
HOURS...DESPITE THEM BEING TOO SLOW WITH FRONTS MOVEMENT TODAY.
THEREFORE...THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS THE NEXT
FEW DAYS...SOME POSSIBLY SEVERE...AS SLOWING COLD FRONT IS FORECAST
TO BECOME STATIONARY JUST SOUTH OF METROPLEX LATE TONIGHT...THEN
BEGIN TO MOVE SLOWLY NORTHWARD TOMORROW AFTERNOON. MORNING STORMS
ACROSS THE SOUTH HAVE RESULTED FROM DIFFERENTIAL HEATING AND STRONG
INSTABILITY. AS COLD FRONT AND OUTFLOW BOUNDARIES INTERACT THIS
AFTERNOON/EVENING...SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY
ACROSS THE SOUTHEAST 2/3RDS TO 1/2 OF OUR CWA. HOWEVER...18Z
SOUNDING STILL SHOWS A PRETTY GOOD CAP. LATEST VIZ SATELLITE SHOWS
CU BECOMING MORE VERTICAL ALONG STALLED FRONT NORTHWEST OF
METROPLEX...WHILE AN OUTFLOW BOUNDARY WAS APPROACHING FROM THE
SOUTH. MOISTURE REMAINS SHALLOW...BUT STILL COULD SEE SOME STORMS
BEAK THE CAP AND QUICKLY BECOME SEVERE.

DRY LINE WILL ADD INTO THE MIX TOMORROW AFTERNOON AS MODELS SHOW A
BULGE INTO N TEXAS NEAR THE FRONTAL BOUNDARY. NOT A LOT OF UPPER
LEVEL SUPPORT INDICATED TOMORROW...AND CAP WILL ALSO BE A NEGATIVE
FOR STORMS. STILL...EXPECT INSTABILITY AND CONVERGENCE TO BE
SUFFICIENT TO TRIGGER AT LEAST ISOLATED CONVECTION ALONG DRY
LINE/FRONTAL BOUNDARY...MAINLY LATE IN THE AFTERNOON/EVENING.

WARM FRONT SHOULD MOVE INTO OKLAHOMA ON SATURDAY...BUT SHORT RANGE
MODELS AGAIN SHOW A PRETTY GOOD PUSH ON THE DRY LINE SATURDAY
AFTERNOON. WHILE WE LOSE THE WARM FRONT...WILL WILL BEGIN TO BE
INFLUENCED BY BETTER...ALTHOUGH WEAK...UPPER LEVEL DYNAMICS AS H5
TROUGH MOVES CLOSER TO N TEXAS. SEVERE THUNDERSTORMS SHOULD AGAIN BE
POSSIBLE WITH THE DRY LINE SATURDAY AFTERNOON/EVENING. A COLD FRONT
WILL FOLLOW THE DRY LINE BY SUNDAY MORNING AND THIS SHOULD ALLOW
TEMPERATURES TO COOL CLOSER TO NORMALS FOR THE FIRST PART OF THE
WEEK. THUNDERSTORM CHANCES WILL LINGER INTO NEXT WEEK...BUT THESE
SHOULD BE MAINLY LATE AFTERNOON/EVENING STORMS AS H5 FLOW BECOMES
MORE ZONAL.

FCSTID =   80
DFW   64  85  66  86 /  40  30  30  30
ACT   65  89  67  91 /  40  30  30  30
PRX   65  82  62  82 /  40  30  30  30
DTO   63  85  65  86 /  30  30  30  30
TKI   64  83  66  87 /  40  30  30  30
DAL   65  85  66  86 /  40  30  30  30
TRL   65  83  66  86 /  40  30  30  30
CRS   65  86  66  90 /  40  30  30  30
TPL   65  89  68  91 /  40  30  30  30

.FWD...
TX...TORNADO WATCH UNTIL 800 PM CDT THURSDAY FOR ZONES TXC027...
TXC035...TXC085...TXC093...TXC099...TXC113...TXC119...TXC121...
TXC133...TXC139...TXC143...TXC147...TXC181...TXC193...TXC213...
TXC217...TXC221...TXC223...TXC231...TXC251...TXC257...TXC277...
TXC281...TXC293...TXC309...TXC333...TXC349...TXC363...TXC367...
TXC379...TXC397...TXC425...TXC439...TXC467.
Hazardous weather outlook, May 1, 4:00 PM CDT, 1 hour 57 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
400 PM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING SOUTHEAST OF A SHERMAN...TO DENTON...TO EASTLAND LINE.
LARGE HAIL AND DAMAGING DOWNBURST WINDS WILL BE THE MAIN THREATS...
BUT ONE OR TWO TORANDOES COULD DEVELOP.

THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE DRYLINE AND COLD
FRONT THROUGH THIS EVENING. THESE STORMS WILL MOVE EAST OR EAST
SOUTHEAST AT 15 TO 20 MPH...AND POTENTIALLY PRODUCE LARGE HAIL AND
WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH TEXAS
FRIDAY.  THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. IT
APPEARS THAT THE MOST LIKELY AREA FOR SEVERE WEATHER WILL BE NEAR A
STATIONARY FRONT...THAT MAY EXTEND FROM NEAR SULPHUR SPRINGS...TO
DALLAS...AND LAMPASAS DURING THE AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THROUGH MIDNIGHT SOUTHEAST OF A
SHERMAN...TO DENTON....TO EASTLAND LINE.

In the hours before

Local storm report, May 1, 4:51 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0444 PM CDT THU MAY  1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0442 PM    COXS BEND                TX   1.00 INCH HAIL
05/01/03   SOMERVELL                      LIMBS COMING OFF TREES
                                          50MPH WINDS

0450 PM    INDIAN GAP                TX   1.00 INCH HAIL
05/01/03   HAMILTON                       REPORTED BY LAW ENFORCEMENT
Local storm report, May 1, 5:00 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0457 PM CDT THU MAY  1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    2 W CEDAR HILL            TX   2.00 INCH HAIL
05/01/03   DALLAS                         REPORTED BY SPOTTER AT JOE
                                          POOL LAKE

0457 PM    3 E CLEBURNE              TX   1.00 INCH HAIL
05/01/03   JOHNSON                        REPORTED BY OFF DUTY NWS
                                          EMPLOYEE
Local storm report, May 1, 5:05 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0500 PM CDT THU MAY  1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    2.5 N PRIDDY              TX   1.75 INCH HAIL
05/01/03   MILLS                          REPORTED BY STORE EMPLOYEE
Local storm report, May 1, 5:34 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0514 PM CDT THU MAY  1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0514 PM    BLUM                      TX   0.88 INCH HAIL
05/01/03   HILL                           REPORTED BY LAW ENFORCEMENT

0517 PM    6 SW HAMILTON             TX   1.75 INCH HAIL
05/01/03   HAMILTON                       REPORTED BY LAW ENFORCEMENT
Local storm report, May 1, 5:49 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0543 PM CDT THU MAY  1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    KOPPERL                   TX   1.00 INCH HAIL
05/01/03   BOSQUE                         HAIL GETTING LARGER

0544 PM    BONO                      TX   1.75 INCH HAIL
05/01/03   JOHNSON                        WRN JOHNSON COUNTY

0515 PM    5 SE ARLINGTON            TX   1.00 INCH HAIL
05/01/03   TARRANT                        NEAR ARLINGTON AIRPORT
                                          AUTO DAMAGE
Local storm report, May 1, 5:51 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0549 PM CDT THU MAY  1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    FORT WORTH                TX   WIND GUST
05/01/03   TARRANT                        ANEMOMETER MEASURED 62
                                          MPH, NO LIMBS LOST...PARK
                                          GLEN AREA NEAR NORTH
                                          TARRANT RD

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 10:40 AM CDTSevere Thunderstorm WarningFWDMcLennan65 min
May 1, 10:46 AM CDTSevere Thunderstorm WarningFWDLampasas29 min
May 1, 10:59 AM CDTSevere Thunderstorm WarningFWDFalls46 min
May 1, 3:01 PM CDTSevere Thunderstorm WarningFWDHood44 min
May 1, 3:07 PM CDTSevere Thunderstorm WarningFWDTarrant38 min
May 1, 3:11 PM CDTSevere Thunderstorm WarningFWDParker49 min
May 1, 3:29 PM CDTSevere Thunderstorm WarningFWDDallas61 min
May 1, 3:41 PM CDTSevere Thunderstorm WarningFWDHood34 min
May 1, 3:46 PM CDTSevere Thunderstorm WarningFWDTarrant44 min
May 1, 4:02 PM CDTSevere Thunderstorm WarningFWDJohnson58 min
May 1, 4:07 PM CDTSevere Thunderstorm WarningFWDSomervell53 min
May 1, 4:13 PM CDTSevere Thunderstorm WarningFWDHood32 min
May 1, 4:15 PM CDTSevere Thunderstorm WarningFWDHood30 min
May 1, 4:23 PM CDTSevere Thunderstorm WarningFWDHamilton, Mills52 min
May 1, 4:28 PM CDTSevere Thunderstorm WarningFWDDallas, Tarrant32 min
May 1, 4:50 PM CDTSevere Thunderstorm WarningFWDHill55 min
May 1, 4:58 PM CDTSevere Thunderstorm WarningFWDJohnson32 min
May 1, 5:03 PM CDTSevere Thunderstorm WarningFWDDallas, Tarrant27 min
May 1, 5:08 PM CDTSevere Thunderstorm WarningFWDCoryell, Hamilton52 min
May 1, 5:21 PM CDTSevere Thunderstorm WarningFWDBosque54 min
May 1, 5:46 PM CDTSevere Thunderstorm WarningFWDHill59 min
May 1, 6:13 PM CDTSevere Thunderstorm WarningFWDBosque62 min
May 1, 6:17 PM CDTSevere Thunderstorm WarningFWDMills58 min
May 1, 6:47 PM CDTSevere Thunderstorm WarningFWDHill43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.